MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LGN PS HIGH FLEX XLPE SZ 3-4 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED,

SMITH & NEPHEW, INC. LGN PS HIGH FLEX XLPE SZ 3-4 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED,
Model Number 71453211
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Failure of Implant (1924); Joint Laxity (4526)
Date of Event 05/21/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal reference number (b)(4).
 
Event or Problem Description
*us legal* it was reported that, after a left tka performed on (b)(6) 2018, the plaintiff experienced a traumatic fall, which led to pain and instability.X-rays suggest that the liner is anterior to the tibial baseplate.A revision surgery was performed on (b)(6) 2019 to treat this adverse event.The liner was explanted.The patient outcome is unknown.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation but the images provided were reviewed, and the displacement was confirmed.The clinical/medical investigation concluded that, the root cause of the first revision was the anteriorly displaced insert secondary to a traumatic fall per documentation (b)(4).Based on the surgeon report of ¿more of a subacute problem¿ with radiological findings of cement anterior of the baseplate with heterotopic ossification and the intra-op finding of gross metallic staining of the surrounding soft tissues with severe wear of the femoral component (most likely from metal-on-metal articulation), along with the lab retrieval analysis conclusion that the insert wear/damage appears to match the shape/location of the rail of the baseplate locking mechanism and ¿indicates that the insert spent some time in-vivo not engaged correctly with the dovetail locking mechanism¿, it is unknown how long the patient actually ambulated with the disassociated component.The definitive root cause of the insert disassociation could not be concluded; however, the severity of the femoral and insert component wear and metal-stained tissues suggests a much longer duration that the 1 ½ weeks since the reported blunt-force-impact to the posterior knee (case-2020-00002563).The patient impact beyond the reported joint laxity, disassociation, pain, subsequent revisions, and noted metallic tissue staining during the 2nd revision could not be determined.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors and/or some potential probable causes that could contribute to the reported event include but are not limited to a traumatic injury.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LGN PS HIGH FLEX XLPE SZ 3-4 9MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED,
Manufacturer (Section D)
SMITH & NEPHEW, INC.
brooks rd. 1450
memphis TN 38116
MDR Report Key12388804
Report Number1020279-2021-06612
Device Sequence Number11656818
Product Code JWH
UDI-Device Identifier00885556035252
UDI-Public00885556035252
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71453211
Device Catalogue Number71453211
Device Lot Number17DT85494
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/12/2021
Supplement Date Received by Manufacturer09/07/2021
Initial Report FDA Received Date08/30/2021
Supplement Report FDA Received Date09/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GII OVAL RESURFACING PAT 29MM/17KM02191; GNS II CMT TIB SIZE 4 LEFT/18BT99136; LEGION PS OXIN FEM SZ6 LT/18CM09556
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR